Georgia, 2015

Flash Flood and Hail in Georgia, June 2 to 3, 2015

June 2 to 3, 2015 · NWS FFC · 13 events in 7 counties and zones

S. combined with moderate instability during the afternoon and evening hours of the 2nd and 3rd to produce severe thunderstorms with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary frontal boundary across North Georgia associated with a slow moving upper-level low over the southeastern U.S. combined with moderate instability during the afternoon and evening hours of the 2nd and 3rd to produce severe thunderstorms with damaging winds and large hail. A slow moving severe thunderstorm over North Central Georgia produced isolated flash flooding the evening of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 10:48 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 2, 10:48 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 AM EDT TUE JUN 2 2015

.UPDATE...
TEMPERATURES ON TRACK...HAVE MADE MINOR TWEAKS TO POP/WEATHER
GRIDS BASED UPON LATEST TRENDS OTHERWISE FORECAST LOOKS GOOD.

&&

.PREV DISCUSSION... /ISSUED 422 AM EDT TUE JUN 2 2015/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
MODELS CONSISTENT WITH DRIFTING AN UPPER LOW PRESSURE SYSTEM TO
THE SOUTHERN APPALACHIANS OF THE CAROLINAS THROUGH WEDNESDAY.
THE DEEPEST MOISTURE IS SHIFTING EAST OF THE AREA BUT STILL PLENTY OF
REMAINING MOISTURE TO GENERATE MOSTLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...WITH THE HIGHEST POPS NOW SHIFTED TO THE ERN CWA.
A NEARLY STATIONARY COLD FRONT OVER N GA DRIFTS TO CENTRAL TO S GA
THROUGH WEDNESDAY. THINK THERE WILL BE A MORE DIURNAL TENDENCY TO THE
CONVECTION THIS PERIOD.

HIGHEST POPS 60-70 PERCENT OVER THE E TO 30-50 PERCENT OVER THE WEST TODAY
AND SHOULD DIMINISH QUICKLY TONIGHT BUT POSSIBLY LINGERING OVER THE FAR
ERN COUNTIES. HIGHEST POPS WILL AGAIN BE OVER THE ERN COUNTIES ON WEDNESDAY.

WITH THE SLOW MOVEMENT OF THE UPPER SYSTEM...SPC HAS THE ENTIRE CWA IN A
MARGINAL RISK AREA FOR SEVERE THUNDERSTORMS TODAY AND ALL BUT SOME OF THE
NORTHERN COUNTIES IN A MARGINAL RISK AREA FOR WEDNESDAY. THE MAIN
THREAT WILL BE DAMAGING WINDS. LOCALLY HEAVY RAIN STILL POSSIBLE BUT LESS
SO THAN THE PAST 2 DAYS.

FORECAST HIGH TEMPERATURES RUNNING NEAR TO SLIGHTLY BELOW NORMAL TODAY AND
WEDNESDAY. FORECAST LOW TEMPERATURES ARE RUNNING NEAR NORMAL TONIGHT.

BDL

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GFS/ECMWF IN PRETTY CLOSE AGREEMENT WITH THE POSITION OF THE UPPER
TOUGH AS IT MOVES OFF THE EAST COAST. THE PROBLEM THE MODELS HAVE IS
WITH TIMING OF THE SHORT WAVES MOVING DOWN THE NORTHWEST FLOW THAT
SETS UP BEHIND THE TROUGH. FOR THIS REASON HAVE GONE WITH BROAD
BRUSHING POPS EACH DAY.

17

AVIATION... /ISSUED 706 AM EDT TUE JUN 2 2015/
12Z UPDATE...
A MIXED BAG OF IFR-VFR CONDITIONS WILL BECOME VFR CU CEILINGS
DURING DAY. SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AND
FAVOR THE EAST SIDE OF THE AREA SLIGHTLY. SURFACE WINDS MAINLY
WNW LESS THAN 10 KTS. WILL NEED TO WATCH FOR IFR-MVFR CONDITIONS
LATE TONIGHT DUE TO FOG.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE FOR WIND DIRECTION/SPEED AND VSBYS TODAY.
LOW CONFIDENCE FOR CEILINGS AND IMPACTS FROM THUNDERSTORMS.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          83  62  82  63 /  60  40  50  30
ATLANTA         81  64  82  65 /  50  30  40  20
BLAIRSVILLE     76  56  75  60 /  60  40  60  30
CARTERSVILLE    81  60  82  62 /  50  30  30  20
COLUMBUS        85  65  86  68 /  50  30  30  20
GAINESVILLE     80  62  79  63 /  60  30  40  30
MACON           86  63  86  65 /  60  40  50  30
ROME            81  60  82  63 /  30  30  30  20
PEACHTREE CITY  82  61  83  62 /  50  30  30  20
VIDALIA         85  67  85  68 /  70  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ATWELL
AVIATION...
Hazardous weather outlook, Jun 2, 3:21 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 AM EDT TUE JUN 2 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-030830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
421 AM EDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

THE UPPER LEVEL LOW OVER EASTERN TENNESSEE WILL REMAIN NEARLY
STATIONARY AIDING IN INCREASING INSTABILITIES THIS AFTERNOON AND
EVENING. THIS WILL ALLOW A FEW STORMS TO BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH COULD CAUSE
BRIEF MINOR FLOODING OF STREAMS AND SMALL CREAKS AS WELL AS LOW
LYING AREAS ON ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS. A FEW STORMS ON WEDNESDAY COULD BE
SEVERE AS THE UPPER LOW REMAINS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The Greer radar (KGSP), 135 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, White

When
June 2, 12:25 PM EST to 12:30 PM EST
Where
White County, 0.37 mi NW of Sautee
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.684, -83.674

A COOP observer in Sautee reported quarter sized hail.

Hail, Murray

When
June 2, 4:03 PM EST to 4:08 PM EST
Where
Murray County, 2.3 mi N of Spring Place
Measured
1 in hail
Reported by
Public
Coordinates
34.783, -84.823

The public reported that dime to quarter sized hail fell for 5 minutes at the BP gas station in Chatsworth. Several cars had to pull in under the awning to avoid the hail.

Flash Flood, Murray

When
June 2, 5:05 PM EST to 6:45 PM EST
Where
Murray County, 2.31 mi ENE of Treadwell to 1.78 mi S of Spring Place
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.792, -84.832

The Murray County emergency manager reported a few streams and drainage branches on the westside of Chatsworth had overflowed their banks and a few roads were under water 6 to 8 inches deep. Weather radars estimated 3 to 4 inches of rain occurred in less than 90 minutes.

Hail, Twiggs

When
June 3, 1:55 PM EST to 2:10 PM EST
Where
Twiggs County, 0.58 mi E of Jeffersonville
Measured
1 in hail
Reported by
Public
Coordinates
32.680, -83.340

The public reported that dime to quarter sized hail fell in Jeffersonville.

Thunderstorm Wind, Twiggs

When
June 3, 1:55 PM EST to 2:15 PM EST
Where
Twiggs County, 1.48 mi E of Ripley to 0.31 mi S of Jeffersonville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.717, -83.395

The Twiggs County Emergency Manager reported numerous trees down blocking from near Durham Mill road and U.S. Hwy 80 northwest of Jeffersonville to near the KJGX radar site south of Jeffersonville.

Hail, Fulton

When
June 3, 3:25 PM EST to 3:30 PM EST
Where
Fulton County, 2.02 mi W of Palmetto
Measured
1 in hail
Reported by
Social Media
Coordinates
33.520, -84.705

A report of quarter sized hail 2 miles west of Palmetto was received on social media.

Thunderstorm Wind, Coweta

When
June 3, 3:38 PM EST to 3:43 PM EST
Where
Coweta County, 2.1 mi E of Roscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
33.499, -84.784

An off-duty NWS employee reported several trees blown down in the vicinity of Tommy Lee Cook road and Cainbridge Park drive.

Hail, Coweta

When
June 3, 3:52 PM EST to 3:57 PM EST
Where
Coweta County, 0.74 mi N of Newnan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.381, -84.800

The Coweta County Emergency Manager reported quarter sized hail in Newnan.

Hail, Coweta

When
June 3, 3:55 PM EST to 4:00 PM EST
Where
Coweta County, 2.11 mi ENE of Mc Bride
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Social Media
Coordinates
33.397, -84.749

A report of dime to golf ball sized hail at I-85 and Bullsboro drive in Newnan was received on social media.

Hail, Coweta

When
June 3, 4:02 PM EST to 4:07 PM EST
Where
Coweta County, 0.69 mi N of Raymond
Measured
1 in hail
Reported by
Public
Coordinates
33.340, -84.720

The public reported quarter sized hail west of Sharpsburg.

Thunderstorm Wind, Morgan

When
June 3, 4:09 PM EST to 4:20 PM EST
Where
Morgan County, 1.44 mi SE of Swords
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.534, -83.285

The Morgan County 911 center reported numerous trees down along I-20 in the vicinity of mile marker 125. Traffic was backed up along the interstate for well over an hour.

Hail, White

When
June 3, 4:26 PM EST to 4:30 PM EST
Where
White County, 0.46 mi NW of Sautee
Measured
1 in hail
Reported by
Public
Coordinates
34.684, -83.677

A clerk at the Sautee Inn Bed and Breakfast in Sautee reported dime to quarter sized hail.

Thunderstorm Wind, Oglethorpe

When
June 3, 5:32 PM EST to 5:52 PM EST
Where
Oglethorpe County, 0.9 mi SE of Stephens to 3.12 mi NNW of Sandy Cross
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.790, -83.160

The Oglethorpe County Emergency Manager reported numerous trees down from around Stephens to the Sandy Cross area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584441, 584423, 573007, 584424, 584425, 584426, 584427, 584431, 584433, 584434, 584436, 584437, 584438.